Not unexpectedly, when Gardner returned to practice, he reinjured his thigh and strained the hip flexor muscle even more seriously, leading to his dramatic withdrawal from Olympic competition.

The questions I feel should be raised include:

l) What is the possibility that this kind of "medical treatment" will lead to permanent damage to Gardner's thigh?

2) How many other athletes are having pain—killing drugs prescribed for them which mask serious hemorrhage, infection and other forms of muscle and joint injury? Gardner's doctor, Anthony Daly, physician for the U.S. Olympic team, explained the internal bleeding which subsequently occurred in Gardner's groin: "It's just an indication of the seriousness of his injury." Shouldn't the possibility be raised that Gardner's hemorrhage is, at least in part, a result of his treatment? Maybe medical societies should monitor the Olympic Games in order to protect athletes against their own physicians.

3) How does this Xylocaine "treatment" fit with the general pattern of Olympic medical care which includes the treatment which, by the use of powerful hormones, tries to turn women into men and men into women?

From my point of view, the medical abuse of athletes may well be the most sinister consequence of the Olympics. Perhaps the best preven- tive medicine might be for sports writers to begin asking more questions.

Back issues of The People's Doctor Newsletter are available at $2.00 an issue from: The People's Doctor, 664 N. Michigan Ave., Suite 720, Chicago, Illinois 60611

vol. 1. No. 1: Pregnancv 8i Childbirth Vol.3, No.3: Interference with Childbirth Vol. 2, No. 1: High Blood Pressure 8i Vol. 3, No. 4: Ulcers and Tagamet... Anfi-HVpeftensil/e Drugs Caesarean Sections V0l- 2, NO- 2! WOFTIB" a5 Guinea PlQSI DEsm Vol. 3, No. 5: Radiation Leaks at Three The Pill ...Menopausal Estrogens Mile Island...Sudden Infant Vol. 2 No. 3: Anti-Arthritis Drugs: Are the Death '-'c""d'e"'5 Pmmems "cures" worse than the disease? Vol. 3, No. 6: Acne and other problems Vol 2 No. 4: The Truth about Immunizations 0' adfflescents Vol. 2, No. 5: The Dangers of X-Fiays Vo" 3' No‘ 7' Hystemcmmy Vol. 2, No. 6: The "Disease" of Hyperactivity V0" 3' No‘ 8: DmbeFes Vol. 2, No. 7: How to Talk to Your Doctor (and V0" 3' No‘ 9' Amyguas: Pa't' other medical professionals) Vol, 3, No. 10:Allergies: Part ll Vol. 2, No. 8: Feeding Your Baby DES Lawsuns

Vol 2 No 9' Fluoridation Microwave Ovens V0" 3' NO‘ '1'Haza'ds of Amnmcentesis A Test-tube Baby ...A Special Baby and Uhrasoufqd Vol. 2, No. 10: Psychiatry and Counseling Vol‘ 3' No’ 1zgafiggggékgrzish Control V°'" 2' N°' "’C°°'“9 Wm‘ Hmfma" Vol. 4, No. 1; Birth Control Pills Vol. 2, No. 12: Coronary Bypass Surgery

Vol. 4, No. 2: Nutrition Vol‘ 3' No‘ 1' BE¥SS$ZESQ$TQS and Vol. 4, No. 3: Steroid Drugs

Vol. 3, No. 2: Tranquilizer Drugs

Dr. Mendelsohn's new book, "Confessions of a Medical Heretic" (Contemporary Books, $9.95) is now available at bookstores throughout the country.

Your questions about the medical prob/ems that trouble you most will be answered by Dr. Mende/sohn. Please send your questions to: The People's Doctor, 664 N. Michigan Ave., Suite 720, Chicago, l/l. 60617.

The People's Doctor Newsletter Published monthly. Subscription rate: $18.00 annually. 664 N- Michlga" Ave-t Suite 72° Robert s. Mendelsohn MD Editor Chmagoi “Hm” 60611 Vera Chatz, Associate Editor

@ The People's Doctor Newsletter, lnc.